Thunderstorm Wind, Coffee
- When
- August 10, 5:28 PM CST
- Where
- Coffee County, 1.47 mi NE of Kinston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.225, -86.153
A tree was blown down onto County Road 474.
Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 10, 1:27 PM CST, 4 hours 1 minute earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
327 PM EDT Fri Aug 10 2018
.NEAR TERM [Through Tonight]...
A broad upper trough continues to move through northern MS and AL
which is providing for broad scale upper lift across most of the
southeast. Isolated to scattered thunderstorms continue to move
from west to east, mostly along the coasts and in the southern
half of the region. However, in the last hour or so additional
storms were developing to the north. Hires guidance has continued
to show a broken line of storms developing as the trough moves
east. This is sort of developing now in central AL and will be
moving east-southeast. The HRRR/ARW has it moving almost to
Tallahassee before running out of instability and diminishing.
Other hires, NMM/NAM, have it diminishing much farther west. Given
the storms are already out there, it seems like they will hold it
together into the CWA at least. A strong storm or two is possible
especially with PW values near 2 inches and 3-4k J/KG of CAPE.
With the earlier storms throwing out boundaries, this could also
help strengthen storms as the boundaries collide. Everything
generally looks to diminish by midnight with just a few
showers/storms possible overnight, mostly over the water or along
the coast. Lows should drop to the lower 70s. Although not
mentioned in the forecast at this time due to uncertainty, patchy
fog in areas that received rainfall is possible.
.SHORT TERM [Saturday Through Sunday Night]...
An upper low will close off across the eastern Great Lakes
Saturday night and drop southward into the Ohio Valley
Sunday/Sunday night with the associated trough cutting through our
CWA. Deep layer moisture is forecast to increase with PW's near
2.0" on Saturday before some mid-layer drier air moves in on
Sunday. The deep layer flow will transition to become northwest on
Saturday and north on Sunday. While abundant moisture will be in
place, this flow regime favors higher PoPs over the Florida zones
as the sea breeze is somewhat pinned closer to the coast with
storms moving toward coastal areas. Some upper level energy along
with daytime heating will result in a more scattering of
convection across our GA and AL zones both days. High temperatures
will range from the lower-mid 90s with lows in the 70s.
.LONG TERM [Monday Through Friday]...
The upper low will gradually weaken and lift to the northeast
with troughing being replaced with nearly zonal to southwest flow
over the local area through most of the week. This is a wetter
pattern for us and will be reflected in the higher PoPs at least
through mid-week. Temperatures will remain near seasonal levels
through the period.
&&
.AVIATION [Through 18Z Saturday]...
Isolated to scattered thunderstorms have developed across the area
and are moving west to east. ECP could have a break in the storms
until later this afternoon with another line moving to TLH in the
next few hours. Additional storms may impact the terminals later
this afternoon as additional storms move in from central AL.
Left a lingering VCTS in at all sites due to uncertainty on where
the additional storms will develop. VFR conditions and lights winds
should occur outside of thunderstorms with VIS/CIG potentially
dropping to IFR temporarily in storms. Any storms that form will
diminish after sunset with light and variable winds.
&&
.MARINE...
Moderate westerly winds, generally from 10 to 15 knots, will
persist through Saturday night with seas slightly increasing to 2
to 3 feet. Winds and seas will subside Sunday and remain low at
least through Wednesday.
&&
.FIRE WEATHER...
Low dispersion values below 20 are possible in Big Bend Florida
tomorrow afternoon. Patchy fog is possible in the early
morning hours. Otherwise no fire weather concerns.
&&
.HYDROLOGY...
Scattered showers and thunderstorms will produce brief periods of
heavy rainfall in localized areas through the next several days.
However, this is not expected to result in any widespread
flooding. Rivers are likely to remain below flood stage across our
area throughout this period.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 74 92 74 94 75 / 50 40 20 40 30
Panama City 75 89 76 91 77 / 40 40 20 40 40
Dothan 73 91 73 93 75 / 50 30 20 30 20
Albany 73 91 73 93 75 / 50 30 20 20 20
Valdosta 73 92 73 93 74 / 40 30 20 30 20
Cross City 75 90 75 90 75 / 30 40 30 40 30
Apalachicola 77 88 77 90 78 / 40 40 30 40 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
for Coastal Gulf.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...LN
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...LN
MARINE...Barry
FIRE WEATHER...McD
HYDROLOGY...GodseySpecial Weather Statement
National Weather Service Tallahassee FL
553 PM EDT FRI AUG 10 2018
ALZ065>069-FLZ007-009-GAZ142-102245-
Dale AL-Henry AL-Coffee AL-Houston AL-Geneva AL-Holmes FL-
North Walton FL-Early GA-
553 PM EDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALE...SOUTHERN HENRY...
SOUTHEASTERN COFFEE...GENEVA...HOUSTON...NORTHWESTERN WALTON...HOLMES
AND NORTHWESTERN EARLY COUNTIES UNTIL 645 PM EDT/545 PM CDT/...
At 553 PM EDT/453 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southeast of
Abbeville to 6 miles southeast of Laurel Hill. Movement was east at
30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Daleville, Abbeville, Cottonwood, Blakely, Geneva, Headland, Dothan,
Fort Rucker, Hartford, Taylor, Midland City, Kinsey, Ashford,
Slocomb, Samson, Cowarts, Newton, Webb, Columbia and Pinckard.
LAT...LON 3094 8639 3099 8629 3099 8619 3115 8617
3126 8579 3156 8523 3154 8504 3149 8503
3149 8480 3147 8481 3143 8478 3100 8538
3098 8553 3081 8563 3087 8639
TIME...MOT...LOC 2153Z 266DEG 25KT 3151 8514 3092 8637
42-DVDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
556 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST DOTHAN AIRPORT 31.32N 85.45W
08/10/2018 M40 MPH DALE AL ASOS
ASOS STATION DHN, DOTHAN AIRPORT.
&&Special Weather Statement National Weather Service Tallahassee FL 625 PM EDT FRI AUG 10 2018 ALZ069-GAZ123-142>144-155-102315- Houston AL-Miller GA-Baker GA-Calhoun GA-Seminole GA-Early GA- 625 PM EDT FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOUSTON COUNTY IN SOUTHEASTERN ALABAMA...MILLER...NORTHWESTERN BAKER...SOUTHWESTERN CALHOUN...EARLY AND NORTHWESTERN SEMINOLE COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 715 PM EDT/615 PM CDT/... At 624 PM EDT/524 PM CDT/, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Columbia, or 12 miles northwest of Donalsonville, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colquitt, Donalsonville, Blakely, Ashford, Cowarts, Arlington, Columbia, Leary, Douglasville, Centerville, Avon, Gordon, Damascus, Jakin, Saffold, Iveys Mill, Pansey, Crosby, Wilson Mill and Mayhaw. LAT...LON 3138 8435 3098 8496 3115 8537 3156 8466 TIME...MOT...LOC 2224Z 240DEG 26KT 3118 8500 42-DVD
Special Weather Statement
National Weather Service Tallahassee FL
640 PM EDT FRI AUG 10 2018
GAZ126>128-102330-
Worth GA-Lee GA-Turner GA-
640 PM EDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR TURNER...LEE AND NORTHERN WORTH
COUNTIES UNTIL 730 PM EDT...
At 640 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Arabi to 6 miles west of
Albany. Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Leesburg, Ashburn, Albany, Worth, Terrell, Sycamore, Warwick,
Rebecca, Chokee, Stocks, Forrester, Amboy, Palmyra, Hobby, Turner Co
Airport, Century, Sibley, Jordan Place, Starksville and Byne
Crossroads.
LAT...LON 3185 8394 3184 8386 3180 8380 3180 8361
3185 8361 3185 8348 3179 8346 3165 8357
3160 8376 3161 8394 3163 8401 3165 8399
3165 8403 3162 8405 3162 8430 3166 8430
3191 8409 3191 8392
TIME...MOT...LOC 2240Z 258DEG 41KT 3185 8390 3162 8427
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
542 PM CDT FRI AUG 10 2018
ALZ068-069-FLZ007-009-102330-
Houston AL-Geneva AL-Holmes FL-North Walton FL-
542 PM CDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR GENEVA...CENTRAL HOUSTON...
NORTHWESTERN WALTON AND HOLMES COUNTIES UNTIL 630 PM CDT...
At 541 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Taylor to 10 miles south of Laurel Hill.
Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Cottonwood, Geneva, De Funiak Springs, Dothan, Hartford, Taylor,
Ashford, Slocomb, Samson, Cowarts, Union, Liberty, Malvern, Rehobeth,
Paxton, Ponce De Leon, Avon, Caryville, Esto and Madrid.
LAT...LON 3099 8639 3100 8619 3119 8619 3119 8571
3121 8570 3118 8510 3100 8543 3100 8550
3097 8553 3094 8553 3079 8579 3079 8582
3076 8583 3070 8593 3077 8639
TIME...MOT...LOC 2241Z 268DEG 25KT 3117 8551 3083 8640
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
707 PM EDT FRI AUG 10 2018
GAZ142>145-155-156-102345-
Miller GA-Decatur GA-Baker GA-Mitchell GA-Seminole GA-Early GA-
707 PM EDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DECATUR...MILLER...
CENTRAL MITCHELL...BAKER...SOUTHEASTERN EARLY AND NORTHERN SEMINOLE
COUNTIES UNTIL 745 PM EDT...
At 707 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Newton to 7 miles west of
Donalsonville. Movement was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Colquitt, Newton, Donalsonville, Camilla, Baconton, Iron City,
Damascus, Brinson, Jakin, Ausmac, Babcock, Iveys Mill, Flint, Little
Hope, Mayhaw, Decatur Co A/P, Boykin, Lester, Mimsville and
Sharphagen.
LAT...LON 3144 8444 3144 8400 3135 8400 3095 8467
3100 8500 3107 8502 3144 8454 3143 8450
3145 8446
TIME...MOT...LOC 2307Z 269DEG 20KT 3132 8453 3104 8500
42-DVDThe Ft Rucker radar (KEOX), 71 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
4 thunderstorm wind. Local standard time, as filed.
A tree was blown down onto County Road 474.
A tree was blown down onto County Road 437.
A tree was blown down onto County Road 408.
A tree was blown down in Elba.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766101, 766102, 766103, 766104.